Nutrition & Dieting/Vitamin b12

Advertisement


Question
QUESTION: Hello,

I wonder if you can advise me.  Two weeks ago I started taking a food supplement (vitamin capsules) to help with nerve damage issues.  The supplement consisted of 400 mcg folic acid, 4,000 mcg vitamin B12, 333mg B1, 8mg B2 and 8mg B2. These were taken 2 capsules in the morning and two in the evening with meals, the total amount is which I have listed.

I have noticed that my skin around my upper chest and neck/face is quite itchy, and that I feel very tired, and spacey, and at times dizzy.  I would say that I feel a little more anxious than usual, and slightly depressed. My urine is a darker yellow and sometimes my face and hands feel flushed and prickly.   Could these supplements cause any of the symptoms mentioned? I am reluctant to continue with them if they are, as it is very unpleasant.  I am 48 year old female.  Thank you for your time.
Regards,

Lou

ANSWER: Hi Lou, I apologize for the wait. I had an unexpected situation and had no access to a computer for a while.

Is what you listen everything that is in the supplement? I am just trying to access the side effects. niacin which is in the B vitamin family can cause itching and flushing like you mention. Generally the body gets used to this after a week or 2. They actually sell no flush niacin.
A B complex can change the color of urine, but usually to a bright neon yellow, not dark. However the neon yellow is normal and not of concern.

As for the weakness what is your diet like? Do you consume a lot of sugar and/or processed carbs? I only ask because stuff like sugar and white flour can cause you to feel run down and cause what they call "brain fog"

Check out my site at www.bestfitnessnow.com and in the supplement section read the article about B Vitamins. it will give you some insight.



---------- FOLLOW-UP ----------

QUESTION: Thank you.  Your website does not really say anything about side effects of these vitamins though......
This is a list of ingredients- I will point out also that they are fat soluble, not water soluble as I believe most Vitamin B's are-

Vitamin D 3 ( as cholecalciferol) - 250iu
Vitamin B2 (as Riboflavin)- 2 mg
Thiamine ( from benfotiamine 150mg)- 83mg
Vitamin B6- (as pyridoxine hydrochloride)- 2mg
Folic Acid - 100mcg
Methylcobalamin (methyl B12)- 1,000mcg

Other ingredients- microcrystalline cellulose, gelatin, magnesium stearate,silicon dioxide, calcium phosphate.

Initially I took 4 capsules daily.  Two in the morning with breakfast, and two in the evening with dinner.  I did this for two weeks, and then dropped to one capsule at these times, but still felt terrible, so have unfortunately had to stop taking them.

Is taking this amount going to give side effects? Is there a better alternative for me considering they seemed to help with nerve damage symptoms.
Best Wishes,
Lou

Answer
Thanks for giving me the break down. Just for reference, vitamins A,D,E, and K are fat soluble. In reality there is no vitamin B, its just a class grouping given to select nutrients.

Vitamin D at 250 is fine and possibly low. The thing is D is very hard to get, so the majority of people are deficient. 250-400 is a good dose.

I do not see B3 or niacin so as far as the flushing it is hard to say.

B2 could change the color of your urine but that's a harmless side effect.

Excess B1 or Thiamine can cause dizziness. This is a rare side effect but not entirely impossible.

The tiredness you feel is a possible side effect of B6, but again its rare.

You might just be one of those people who has a sensitivity to these. Like I say the majority of side effects except urine color change are incredibly rare. I worked supplement retail in the past and while I read about side effects, never met anyone who complained of such. that's not to say its impossible.

what you might try is to go off the supplement for 2 weeks. Give it at least week to get out of your body. See how you feel on the 14th day of not taking it.

Other things to try are taking it with a large meal, or just using a multivitamin instead of a dedicated B Complex.  

Nutrition & Dieting

All Answers


Answers by Expert:


Ask Experts

Volunteer


Tim Santoro

Expertise

I can answer questions regarding the following. Confusion about basic nutrition, explain how to improve diet, when and how to eat better, eating for weight loss, eating for health, eating for fitness. I will answer questions about nutritional and workout supplements. I will not endorse any fad diets, however I can explain the draw backs to them and explain why they are the wrong way to go. I will not give advice relating to medications and/or their interactions with food and supplements.

Experience

I have earned certifications in Fitness Training and Fitness Nutrition from ISSA. I also self taught and stay current on the fitness industry. I lost 70 pounds training my self.

Publications
www.bestfitnessnow.com

Education/Credentials
SFN- Specialist in Fitness Nutrition from ISSA CFT-n Certified Fitness Trainer from ISSA

Awards and Honors
Just the thank you from people I get to help.

©2016 About.com. All rights reserved.